Alert archive / New Mexico / Heat Advisories in 2021

Heat Advisory 2, NWS El Paso, TX

June 13, 2021Grant County, Hidalgo County, Luna County, New Mexico

NWS El Paso, TX issued this heat advisory at Jun 13, 2021, 11:45 PM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It took effect at Jun 14, 2021, 12:00 AM MDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2021, 11:45 PM MDT (05:45 UTC)
In effect from
Jun 14, 2021, 12:00 AM MDT
Expired
Jun 15, 2021, 12:00 AM MDT
In force
24 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
4278 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS74 KEPZ 140545
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
1145 PM MDT Sun Jun 13 2021

NMZ404>407-150600-
/O.CAN.KEPZ.HT.Y.0001.000000T0000Z-210615T0600Z/
/O.NEW.KEPZ.HT.Y.0002.210614T0600Z-210615T0600Z/
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Including the cities of Lordsburg, Red Rock, Virden, 
Antelope Wells, Animas, Hachita, Cloverdale, Deming, and Columbus
1145 PM MDT Sun Jun 13 2021

...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT MDT MONDAY NIGHT...

* WHAT...High temperatures of 104 to 106 expected for much of the
  area in the advisory.

* WHERE...For Luna, Hidalgo and southern Grant counties in
  southwest New Mexico.

* WHEN...Until midnight MDT Monday night.

* ADDITIONAL DETAILS...Extreme heat will significantly increase
  the potential for heat related illnesses, particularly for those
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NMZ409>413-417-TXZ418>424-140645-
/O.CAN.KEPZ.HT.Y.0001.000000T0000Z-210614T0600Z/
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Truth Or Consequences, Derry, Spaceport, 
Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, 
Alamogordo, Tularosa, White Sands National Park, Chaparral, 
Orogrande, White Sands Range Headquarters, Crow Flats, 
Downtown El Paso, West El Paso, Upper Valley, 
East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, 
Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, 
Fabens, Fort Hancock, Tornillo, and Indian Hot Springs
1145 PM MDT Sun Jun 13 2021

...HEAT ADVISORY IS CANCELLED...

The Heat Advisory will no longer be in effect for portions of the New
Mexico lowlands (Dona Ana, Sierra, and Otero counties) and far 
west Texas (El Paso and Hudspeth counties).

$$

DeL

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this heat advisory went out at Jun 13, 11:33 PM MDT, 12 minutes earlier.

Area forecast discussion, Jun 13, 11:33 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1133 PM MDT Sun Jun 13 2021

.AVIATION...06Z TAF CYCLE
 TS activity has diminished around much of the area with mostly
lingering -SHRA. Still, several outflow boundaries continue across
the area and are moving toward all terminals, and therefore TEMPO
groups have been added through 7Z to account for the northerly
15G25KT wind moving through. Strongest winds will be KDMN and
KTCS. Visibility isn't expected to be affected except for KTCS
due to the rain showers occurring. After roughly 8-9Z, all
terminals should finally under 10 knots from the south, and wind
will continue to decrease to light and variable by sunrise. Wind
becomes southerly at around 10G20KTS after 18Z Sunday. Storms will
be possible tomorrow afternoon over the Sacramento Mountains,
which may create outflow winds and further storms in the lowlands.
Confidence is too low at this time for TAF inclusion.

&&

.PREV DISCUSSION...202 PM MDT Sun Jun 13 2021...

.SYNOPSIS...
Near record or record breaking temperatures continue today across
the Borderland and adjacent areas. Chances for showers and
thunderstorms persist over the Gila region and the Sacramento
Mountains with a few showers possibly affecting the lowlands later
this evening. The main concern with any storm will be gusty winds,
blowing dust and lightning. Over the next few days temperatures
will cool off a few degrees, but we remain above normal for the
season. Storm chances will be mostly restricted for area
mountains, especially over the Gila region.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
Upper high currently over northern CWA and by late Monday afternoon
will become established near the Four Corners region. Some modest
moisture pushed through the region overnight on outflow from
thunderstorms over eastern areas.  Dew points at 19Z remained in the
mid to upper 40s over the east with mid to upper 30s far west.  A
few thunderstorms have already developed over the higher terrain and
with upper flow turning NE, could have some outflows and additional
development into the early evening onto the lowlands.  Think it will
be tough for most storms to sustain themselves over the lower
elevations due to lack of shear and minimal instability, but gusty
outflow winds with blowing dust are again possible. Should see skies
gradually clear out from evening convection most areas and low
temperatures drop to within a few degrees of last night.

For Monday, even with east-northeast surface winds continuing, will
not see any increase in dew points due to deep mixing. Still some
weak instability around and may get a few storms over the Sacs, but
overall looks to be a down day. Temperatures, however, will continue
to remain hot with 100-105 over the lowlands.  With the northeast
flow in place, will see most of the cooling east of the Divide where
highs should remain below 105.  Over Luna, Hidalgo and southern
Grant counties, looks like highs will get around 105.  Due to the
Heat Advisory already in place and high temperatures still making
criteria, have opted to extend advisory for these areas through 06Z
Tue.

&&
26

.LONG TERM...Monday Night through Saturday Night...
Upper high moves over to the Four Corners area and settles in for
the rest of the work week. This will keep hot and mostly dry
weather across the Borderland and adjacent areas. The chances for
showers and thunderstorms will be mostly restricted to area
mountains. The Gila region and the Black Range appear to have the
best chances for the convective activity. The main hazard with any
storm across southern NM and far west TX will be gusty winds, dry
lightning, and small hail. One important distinction to mention
with the latest model run of the GFS and the ECMWF is that the
models appear to be drier than in the previous runs. So, it
appears that the lowlands will be mostly out of luck until the
weekend.

Temperatures through Friday will be above normal, but they will
be definitely cooler than what we have seen this past weekend.
Lowland temperatures will be in the 90s and near a 100 degrees,
while the mountains above 7500 ft remain the 70s and 80s. Winds
will be generally from the east and the southeast with speeds
between 10 to 20 mph with speeds decreasing during the overnight
hours. However, it appears that we may have the development of a
low level jet per the GFS and NAM both on Tuesday night and
Wednesday night that will keep breezy winds near the
International Border after sunset.

Over the weekend, the upper high shifts to the southwest into AZ
towards SoCal and Baja California. This will allow a plume of
moisture to move north along the Sierra Madres and towards eastern
AZ and western NM. Thus, expect better chances for storms west of
the Rio Grande. Although, it is starting to look like we may not
see as much precipitation as most of it appears to fall over in
Sonora. The NM Bootheel may have the best chances for rain next
Sunday.

&&
29

.FIRE WEATHER...
Isolated to widely scattered showers and thunderstorms will continue
into the early evening before dying off after sunset. Some dry
lightning is possible, especially over the Gila region.  Gusty
outflow winds remain the main concern.  Monday and Tuesday look to
be down days for storms, but a couple could still form, mainly in
the Sacs.  Temperatures will start a slow drop with highs by midweek
down to around 100 degrees for the lowlands, but min relative
humidities will remain around 7% west to 15% east. Winds will be
from the east to southeast in the 10-20 mph range each afternoon but
remain below critical speeds. Thunderstorm activity, particularly
in the Gila region, looks to pick up later in the week.

&&
26

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 76 103  75 100 /  10   0   0   0
Sierra Blanca           72  95  67  93 /  10   0   0   0
Las Cruces              73 103  71 100 /  10   0   0   0
Alamogordo              70 102  69 100 /  10  10   0   0
Cloudcroft              54  78  47  76 /  10  10   0   0
Truth or Consequences   71 103  72 101 /  10   0   0   0
Silver City             66  97  67  94 /  10   0   0   0
Deming                  69 105  69 101 /  10   0   0   0
Lordsburg               69 105  72 100 /  10   0   0   0
West El Paso Metro      75 104  76 101 /  10   0   0   0
Dell City               67 100  67  98 /  10   0   0   0
Fort Hancock            71 103  69 100 /  10   0   0   0
Loma Linda              70  95  69  92 /  10   0   0   0
Fabens                  74 103  72 100 /  10   0   0   0
Santa Teresa            73 102  71  98 /  10   0   0   0
White Sands HQ          73 102  75  99 /  10   0   0   0
Jornada Range           68 101  69  98 /  10   0   0   0
Hatch                   71 104  69 101 /  10   0   0   0
Columbus                71 105  72 100 /  10   0   0   0
Orogrande               71 101  71  98 /  10  10   0   0
Mayhill                 59  89  56  86 /  10  10   0   0
Mescalero               58  89  56  87 /  10  10   0   0
Timberon                53  86  54  84 /  10  10   0   0
Winston                 56  97  59  94 /  10   0   0   0
Hillsboro               69 100  67  98 /  10   0   0   0
Spaceport               69 103  68  99 /  10   0   0   0
Lake Roberts            55  99  56  97 /  10   0   0  10
Hurley                  66 100  64  96 /  10   0   0   0
Cliff                   65 102  57 104 /  10   0   0   0
Mule Creek              58 101  62  99 /   0   0   0   0
Faywood                 70  99  68  95 /  10   0   0   0
Animas                  68 105  69 101 /  10   0   0   0
Hachita                 70 103  69 100 /  10   0   0   0
Antelope Wells          70 103  70 100 /  10   0   0   0
Cloverdale              68 101  70  96 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until midnight MDT Monday night for NMZ404>407.

TX...None.
&&

99/99/99
Hazardous weather outlook, Jun 13, 11:20 AM MDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1120 AM MDT Sun Jun 13 2021

NMZ404>407-409>413-417-TXZ418>424-141730-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1120 AM MDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
A Heat Advisory is in effect with high temperatures around the 105
degree range.  People are urged to limit outdoor activity during
the peak heating time. Remember your outside pets too.

Isolated showers and thunderstorms are possible again across the
lowlands as storms move off the higher terrain. Gusty winds of
over 45 mph will be the main threat with these storms along with
some blowing dust.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Temperatures will slowly start cooling down toward normal by early
in the week but will still be around 100 degrees for the lowlands.
Isolated thunderstorms are possible each day.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

NMZ401>403-408-414>416-141730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1120 AM MDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms are possible this
afternoon and evening over the higher terrain. The main threat
from these storms will be gusty outflow winds over 45 mph and some
small hail. Dry lightning is also possible, especially over the
Gila region. Temperatures will remain about 5 to 10 degrees above
normal.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Temperatures will slowly cool early this week, but remain at or
slightly above normal. Isolated to widely scattered showers and
thunderstorms are possible almost each afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

26

In the hours before

Special weather statement, Jun 13, 6:34 PM MDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
634 PM MDT Sun Jun 13 2021

NMZ404-140100-
Southwest Desert/Lower Gila River Valley NM-
634 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
700 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Road Forks, moving west at 5 mph.

Winds in excess of 50 mph with Blowing Dust will be possible with
this storm. Remain alert for changing visibilities if driving along
Interstate 10.

Locations impacted include...
Steins, Road Forks, Lordsburg Playa and Pyramid Mountains.

This includes Interstate 10 in New Mexico between mile markers 1 and
19. Pull aside, stay alive if visibility becomes obstructed.

LAT...LON 3243 10905 3239 10875 3218 10877 3214 10905
TIME...MOT...LOC 0034Z 093DEG 6KT 3230 10885

Pegram
Special weather statement, Jun 13, 7:29 PM MDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
729 PM MDT Sun Jun 13 2021

NMZ409-410-412-414-140215-
Central Tularosa Basin NM-Northern Dona Ana County NM-
Sierra County Lakes NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
729 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...EAST CENTRAL
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 815 PM MDT...

At 728 PM MDT, Doppler radar was tracking a strong thunderstorm and
outflow boundary 11 miles southwest of Three Rivers, moving south at
25 mph.

Winds in excess of 50 mph with Blowing Dust will be possible with
the outflow boundary that is pushing to the south/southwest out
ahead of this storm.

Locations impacted include...
Northrup Landing, Tularosa, Three Rivers, Alamogordo, White Sands
National Monument, La Luz, Holloman Air Force Base and Three Rivers
Petroglyph Site.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 208 and 212.
 Highway 54 in New Mexico between mile markers 62 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3339 10645 3339 10599 3284 10588 3283 10659
      3316 10660
TIME...MOT...LOC 0128Z 015DEG 23KT 3324 10626

Pegram
Special weather statement, Jun 13, 8:03 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
803 PM MDT Sun Jun 13 2021

NMZ407-409-410-140245-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Sierra County Lakes NM-
803 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA...
NORTHEASTERN LUNA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 845 PM
MDT...

At 803 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Derry, moving south at 10 mph.

Winds in excess of 45 mph with Blowing Dust will be possible with
this storm.

Locations impacted include...
Hatch, Upham, Arrey, Rincon, Caballo, Derry, Salem, Garfield,
Spaceport America, Lower Animas Creek and Caballo Lake.

This includes Interstate 25 in New Mexico between mile markers 25 and
67.

LAT...LON 3303 10737 3305 10690 3258 10688 3261 10740
TIME...MOT...LOC 0203Z 001DEG 8KT 3286 10720

33
Special weather statement, Jun 13, 8:57 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
857 PM MDT Sun Jun 13 2021

NMZ409-410-412-140345-
Central Tularosa Basin NM-Northern Dona Ana County NM-
Sierra County Lakes NM-
857 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND NORTHERN
DONA ANA COUNTIES UNTIL 945 PM MDT...

At 857 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Northrup Landing, moving southwest at 20 mph.

Winds in excess of 50 mph with Blowing Dust will be possible with
this storm.

Locations impacted include...
Upham, Engle, Cutter, Spaceport America, Ash Canyon, Elephant Butte
Lake and Portions of Jornada Experimental Range.

LAT...LON 3322 10718 3322 10636 3273 10650 3274 10718
TIME...MOT...LOC 0257Z 028DEG 19KT 3306 10667

33

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:34 PM MDTSpecial Weather StatementEPZHidalgo26 min
Jun 13, 7:29 PM MDTSpecial Weather StatementEPZ46 min
Jun 13, 8:03 PM MDTSpecial Weather StatementEPZSierra42 min
Jun 13, 8:57 PM MDTSpecial Weather StatementEPZSierra48 min

Nearby

Heat Advisories in New Mexico, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.